Warning to anyone taking common cold meds over links to dangerous brain disorders
COMMON cold medicines are under investigation after experts discover they can cause deadly brain disorders.
This means decongestants like Sudafed – which contain the ingredient pseudoephedrine – could be removed from pharmacy shelves.
It comes after multiple cases of posterior reversible encephalopathy syndrome (PRES) and reversible cerebral vasoconstriction syndrome (RCVS) were reported in people taking drugs containing pseudoephedrine.
PRES and RCVS are rare but serious conditions that reduce blood supply to the brain and can cause serious and life-threatening complications.
Decongestants work by letting less fluid into your sinuses — they dry you out and make your nose run less.
But they can also constrict the blood vessels.
Previous studies have found the drugs pose a risk to people with high blood pressure or heart disease.
Accordingly The Pharmaceutical Journal The UK medicines regulator said it would look at “the available evidence” in relation to the drugs.
“We closely monitor the safety of all medicines to ensure the benefits outweigh any risks – the safety of the public is our top priority,” the MHRA said.
“We are currently reviewing the available evidence regarding the use of drugs containing pseudoephedrine and the risk of PRES and RCVS, which have been reported very rarely with these drugs. We will provide further advice as appropriate,” he added.
What are the symptoms of PRES and RCVS?
Both PRES and RCVS are rare disorders that can be fatal if left untreated.
According to the NHS, PRES commonly causes headaches, vision problems, mental changes, seizures and swelling in the brain.
Symptoms of RCVS usually come on quickly and can be severe and life-threatening.
The severe “thunderclap” headache is the hallmark of RCVS and may be the sole symptom.
These headaches often come on suddenly, last at least a few minutes, and are often referred to as “the worst headache of your life.”
Some people report high blood pressure and seizures when the headache occurs, experts at verywellhealth said.
https://www.the-sun.com/health/7461346/common-cold-meds-brain-disorders/ Warning to anyone taking common cold meds over links to dangerous brain disorders